Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Gaylord, MI

April 11, 2011Crawford County, Kalkaska County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 11, 2011, 12:58 AM EDT for Crawford County, Kalkaska County, Michigan. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2011, 12:58 AM EDT (04:58 UTC)
Expired
Apr 11, 2011, 1:45 AM EDT
In force
47 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MI, Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 36 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 1:09 AM EDTHAIL 0.7Sharon, MI
Apr 11, 1:30 AM EDTTSTM WND GST 403 W Grayling, MI
Apr 11, 1:30 AM EDTHAIL 0.253 W Grayling, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 6:20 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 5.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2011-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2011-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS53 KAPX 110458
SVRAPX
MIC039-079-110545-
/O.NEW.KAPX.SV.W.0012.110411T0458Z-110411T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1258 AM EDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN...
  SOUTHERN KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 145 AM EDT

* AT 1256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FIFE LAKE...OR 13 MILES SOUTHWEST OF KALKASKA...AND MOVING EAST AT
  60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAYLING...SOUTH BOARDMAN...SHARON...SIGMA...BEAR LAKE...
  FREDERIC...HARTWICK PINES STATE PARK...SOUTH BRANCH TOWNSHIP AND
  SMITHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY MORNING FOR
NORTHERN LOWER MICHIGAN. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
200 AM EDT MONDAY MORNING FOR EASTERN UPPER MICHIGAN.

LAT...LON 4454 8534 4467 8534 4486 8463 4486 8458
      4453 8441 4451 8530
TIME...MOT...LOC 0458Z 250DEG 53KT 4459 8529
WIND...HAIL 60MPH 1.00IN

$$
3 follow-up statements
351 
WWUS34 KAPX 110518
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
118 AM EDT MON APR 11 2011

MIC039-079-110545-
/O.CON.KAPX.SV.W.0012.000000T0000Z-110411T0545Z/
KALKASKA MI-CRAWFORD MI-
118 AM EDT MON APR 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
SOUTHEASTERN KALKASKA COUNTIES UNTIL 145 AM EDT...

AT 113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BEAR
LAKE...OR 12 MILES EAST OF KALKASKA...MOVING EAST AT 60 MPH.

THIS STORM HAS A HISTORY OF PRODUCING AT LEAST DIME SIZE HAIL ACROSS 
PARTS OF KALKASKA COUNTY.

LOCATIONS IMPACTED INCLUDE...
  GRAYLING...FREDERIC...HARTWICK PINES STATE PARK AND SOUTH BRANCH
  TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4452 8522 4463 8509 4469 8500 4476 8497
      4486 8463 4486 8458 4453 8441
TIME...MOT...LOC 0517Z 250DEG 52KT 4470 8487
WIND...HAIL 60MPH 1.00IN

$$
018 
WWUS34 KAPX 110533
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
133 AM EDT MON APR 11 2011

MIC039-079-110545-
/O.CON.KAPX.SV.W.0012.000000T0000Z-110411T0545Z/
KALKASKA MI-CRAWFORD MI-
133 AM EDT MON APR 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
SOUTHEASTERN KALKASKA COUNTIES UNTIL 145 AM EDT...

AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF NORTH HIGGINS LAKE PARK...OR 9 MILES SOUTHWEST OF
GRAYLING...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRAYLING...HARTWICK PINES STATE PARK AND SOUTH BRANCH TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4453 8492 4464 8486 4476 8470 4483 8456
      4453 8441
TIME...MOT...LOC 0533Z 258DEG 54KT 4458 8477
WIND...HAIL 60MPH 1.00IN

$$
224 
WWUS34 KAPX 110541
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
141 AM EDT MON APR 11 2011

MIC039-079-110551-
/O.EXP.KAPX.SV.W.0012.000000T0000Z-110411T0545Z/
KALKASKA MI-CRAWFORD MI-
141 AM EDT MON APR 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD AND SOUTHEASTERN
KALKASKA COUNTIES WILL EXPIRE AT 145 AM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4453 8492 4464 8486 4476 8470 4483 8456
      4453 8441
TIME...MOT...LOC 0541Z 258DEG 54KT 4460 8460
WIND...HAIL <50MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 10:12 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 10, 10:12 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1012 PM EDT SUN APR 10 2011

.SYNOPSIS.../ISSUED AT 402 PM/

SKIES WILL REMAIN MOSTLY CLOUDY IN EASTERN UPPER AND BECOME MOSTLY
CLEAR IN NORTHERN LOWER...AS WE SIT IN BETWEEN THE WARM FRONT THAT
PASSED THROUGH THIS MORNING AND THE COLD FRONT THAT WILL PUSH IN
LATER TONIGHT. TEMPERATURES WILL BEGIN TO RISE TO NEAR RECORD
LEVELS FOR THE REST OF THE AFTERNOON FOR NORTHERN LOWER MICHIGAN.
WITH THE COLD FRONTAL PASSAGE LATER TONIGHT...COMES A CHANCE OF
SHOWERS AND POSSIBLY STRONG THUNDERSTORMS. THE THUNDERSTORMS WILL
MOVE OUT OF THE AREA BY SUNRISE MONDAY MORNING...AND LEAVE ONLY
CHANCES OF RAIN SHOWERS THROUGH MONDAY...ALONG WITH MUCH COLDER
TEMPERATURES. DRY AND PLEASANT SPRING WEATHER WILL RETURN INTO
MIDWEEK.

JH/LOCKER/DL

&&

.SHORT TERM.../ISSUED AT 1012 PM/...REST OF TONIGHT

SURFACE LOW CENTER HAS REACHED THE ARROWHEAD OF MINNESOTA AND WRN
LAKE SUPERIOR LATE THIS EVENING...WITH STRONG COLD FRONT EXTENDING
SOUTHWARD THRU WRN WISCONSIN...ERN IOWA...NRN MISSOURI AND ERN
KANSAS. LATEST WAVE OF SHOWERS AND STRONG/SVR STORMS DEVELOPING WELL
AHEAD OF THE COLD FRONT IS NOW MOVING OUT OF NE LWR MICHIGAN ATTM.
REST OF NRN LWR MICHIGAN IS EXPERIENCING A BRIEF BREAK IN THE
CONVECTIVE ACTION LATE THIS EVENING AS ANOTHER WELL ORGANIZED LINE
OF STRONG/SVR CONVECTION (COMPLETE WITH EMBEDDED SUPERCELLS)
CONTINUES TO FIRE ALONG THE UPSTREAM COLD FRONT. SHEAR ACROSS
WISCONSIN HAS BECOME CLOSER TO UNIDIRECTIONAL...LEADING TO MORE
LINEAR CONVECTION. ALTHOUGH...EMBEDDED SUPERCELLS WITHIN THIS
CONVECTIVE LINE HAVE DROPPED ISOLD TORNADOES/FUNNEL CLOUDS ACROSS
THE ERN HALF OF WISCONSIN THIS EVENING. LOW LEVEL JET WILL
STRENGTHEN TO AROUND 60 KTS OVERNIGHT AS IT LEANS INTO LWR
MICHIGAN...AS LAST GASP OF 850 MB THETA E RIDGE AXIS MOVES OVERHEAD
WITHIN SUFFICIENTLY UNSTABLE ENVIRONMENT. 500 MB LOW WILL KICK OUT
OF THE UPPER MISSISSIPPI VALLEY INTO LAKE SUPERIOR OVERNIGHT...
PUSHING AREA OF GREATEST UPPER DIVERGENCE INTO UPPER MICHIGAN AND
FAR NRN LWR MICHIGAN AS 500 MB JET MAX WILL FURTHER STRENGTHEN AS IT
LIFTS THRU THE STRAITS AREA. SEVERE THREAT WILL CERTAINLY CONTINUE
INTO THE OVERNIGHT HOURS...DIMINISHING FROM WEST TO EAST WITH THE
ARRIVAL OF THE COLD FRONT BETWEEN 06Z AND 09Z. MAIN THREATS WILL BE
DAMAGING WINDS...LARGE HAIL AND ISOLD TORNADOES.

&&

.LONG TERM.../ISSUED AT 402 PM/...MONDAY AND BEYOND

PATTERN...UPPER LEVEL TROUGH AND ASSOCIATED SFC LOW/STORM SYSTEM
PASS THROUGH THE GREAT LAKES MONDAY AFTERNOON AND EVENING...WITH
BUILDING HEIGHTS ALOFT/RIDGING...AND SFC HIGH PRESSURE SETTLING IN
TUESDAY NIGHT INTO WEDNESDAY. AT THE SAME TIME...SRN PORTION OF THE
UPPER TROUGH NOW OVER THE EAST COAST...PINCHES OFF FROM THE NRN
STREAM...RESULTING IN A SPLIT AND WEAK FLOW ALOFT. LATE WEDNESDAY
INTO THURSDAY...THE NRN STREAM DIRECTS A SHORTWAVE ACROSS
CANADA...WHICH LAYS OUT A COLD FRONT OVER NRN MICHIGAN...WHILE HIGH
PRESSURE WORKS INTO HUDSON BAY. THIS HIGH PRESSURE DRIFTS EAST AND
INTO NEW ENGLAND BY LATE NEXT WORK WEEK. THIS ONGOING WHILE THE SRN
STREAM EJECTS A SHORTWAVE INTO THE CENTRAL PLAINS...CLOSES OFF...AND
RESULTS IN STACKED LOW PRESSURE. THIS LOW PRESSURE WILL BE A SLOW
DRIFTER TOWARD THE GREAT LAKES IN TIME FOR NEXT WEEKEND.

MONDAY...AS UPPER TROUGH DROPS INTO NRN MICHIGAN...SFC LOW RAPIDLY
EXITS ENE INTO QUEBEC. A SECONDARY COLD FRONT WILL DROP THROUGH THE
REGION THROUGH THE DAY...AND TEMPERATURES WILL FALL FROM DAYBREAK
READINGS RANGING FROM THE LOWER 40S NORTH/MID 50S EAST...TO EVERYONE
IN THE 40S/AROUND 50 DEGREES BY AFTERNOON. THIS COLDER AIR WILL
COMBINE WITH DEEPER LOW LEVEL MOISTURE ON THE BACK SIDE OF THE UPPER
TROUGH (CURRENTLY IN THE DAKOTAS)...AND FAIRLY TIGHT PRESSURE
GRADIENT...TO PRODUCE A RATHER WINDY DAMP AND RAW DAY. WIND SPEEDS
LOOKING TO BE A SOLID 15 TO 25 MPH WITH HIGHER GUSTS AT TIMES. THE
MOISTURE ALSO LOOKS TO BE ENTIRELY HELD TO UNDER THE -10C ISOTHERM
RESULTING IN PRIMARILY A PERIODIC DRIZZLE SCENARIO. WILL CONTINUE
WITH LIKELY LIGHT RAIN AND DRIZZLE FORECAST.

MONDAY NIGHT...THERE IS AN OUTSIDE CHANCE THAT THE DRIZZLE COULD
LINGER INTO A FEW HOURS OF THE EVENING ON THE HIGHER TERRAIN OF
INTERIOR NRN LOWER (UPSLOPE)...HOWEVER THE MAIN MOISTURE BAND WILL
BE PULLING ENE WITH PARENT SFC LOW AND ALL OF THE 1000-850MB
CONVERGENCE WITHIN THAT MOISTURE...WILL HAVE HAS SHIFTED SOUTH AND
EAST OF US. THUS...WILL PULL CHANCES FOR ANY LIGHT RAIN/DRIZZLE.
CONTINUED COLD ADVECTION WILL BRING TEMPERATURES BACK TO CHILLY FOR
THE NIGHT. LOWS WILL BE IN THE LOWER 30S...WITH WEAKENING WINDS.

TUESDAY AND TUESDAY NIGHT...WITH BUILDING HEIGHTS ALOFT AND SFC HIGH
PRESSURE SLIDING THROUGH THE REGION...DRIER AIR AND WEAK WINDS WILL
BRING CLEARER SKIES AND QUIET WEATHER. TEMPS WILL REBOUND A TOUCH
GIVEN GOOD SUN...INTO THE 50S ALL AREAS (OUTSIDE OF CHILLIER COASTAL
LOCALES). LOWS TUESDAY NIGHT IN THE 30S WHILE A LIGHT SOUTHERLY FLOW
DEVELOPS OVERNIGHT.

WEDNESDAY THROUGH THURSDAY...ECMWF/NAM AND GFS AGREEABLE ON PASSING
NRN STREAM SHORTWAVE IN CANADA...TO DROP A COLD FRONT ACROSS NRN
MICHIGAN. WEAK FORCING AND CONVERGENCE ALONG THIS FRONT THE ENTIRE
TIME AND WILL EXTEND SMALL CHANCES FOR LIGHT RAIN SHOWERS ALONG THIS
BOUNDARY...WITH MINIMAL RAINFALL AMOUNTS. HIGHS WILL BE IN THE LOWER
HALF OF THE 50S NORTH/MIDDLE 60S SOUTH STARTING WEDNESDAY...BUT THEN
DROP INTO THE 50S FOR THURSDAY. WILL ALSO INCREASE SKIES TO LEAN
TOWARD MOSTLY CLOUDY...ALTHOUGH CERTAINLY NOT THINKING THE ENTIRE
TIME WILL BE CLOUDY. DO EXPECTED SOME SUNSHINE AT TIMES.

FRIDAY ONWARD...OVERALL EVOLUTION AND TIMING OF NEXT EVENTS IN
QUESTION DUE TO CLOSED OFF SYSTEM DRIFTING INTO THE CENTRAL PLAINS
THEN GREAT LAKES. THESE SITUATIONS ARE ALMOST ALWAYS SLOWER THAN
THOUGHT. GENERAL IDEA OF DEEP LOW PRESSURE DEVELOPING  AND GRADUALLY
WORKING ENE WITH INCREASING CHANCES FOR RAIN BY THE WEEKEND.
PRECEDING THIS...HUDSON BAY HIGH SET UP SUGGESTIVE OF POTENTIAL
EASTERLY DRY AIR FEED INTO THE NRN HALF OF THE CWA...AND SHARP BREAK
OFF IN MOISTURE PROFILES FROM NORTH TO SOUTH. THIS WOULD ALMOST
CERTAINLY BRING A NO CHANCE OF RAIN SCENARIO FOR AT LEAST EASTERN
UPPER. TOO MANY UNCERTAINTIES TO EXCLUDE ANYTHING AT THIS POINT.
ALTHOUGH THIS DOES NOT SEEM LIKE MUCH OF A RAIN SCENARIO AT
ALL...UNSURE ABOUT EXACT POSITION OF FRONTAL ZONE TO EXCLUDE AT
LEAST A SMALL CHANCE FOR RAIN STILL. HIGHER CHANCES OVER THE
WEEKEND...MORE LIKELY LATE WEEKEND AND EARLY NEXT WORK WEEK.

SMD

&&

.MARINE.../ISSUED AT 402 PM/

VERY STRONG S/SW WINDS NOW DEVELOPING ACROSS NEARSHORES SOUTH OF THE
STRAITS...AS WARM FRONT SETTLES INTO FAR NRN LOWER. 950MB WINDS ARE
INCREASING TO AN EXPECTED 30-50KTS. PROBLEM IS...THE OVERLAKE
STABILITY IS STRONGLY INCREASING. ALWAYS DIFFICULT TO DETERMINE
EXACTLY HOW MUCH OF THIS WIND IS BEING REALIZED IN THE COOLER AIR
JUST ABOVE THE LAKES. CERTAINLY WORTH CURRENT SMALL CRAFT
ADVISORIES...ESPECIALLY CONSIDERING THE EXPECTATION OF ADDITIONAL
SHOWERS/STORMS TONIGHT WHICH WILL RESULT IN LOCALLY HIGHER
WINDS/WAVES UNDERNEATH THUNDERSTORMS. INITIAL COLD FRONT SWEEPS INTO
THE REGION TONIGHT...AND EXITS HURON NEARSHORES AROUND DAYBREAK OR
JUST PRIOR. DECREASING STABILITY/INITIAL COLDER AIR SURGE TO MIX
GUSTS GREATER THAN 35 KNOTS...WHILE CONTINUED DECREASE IN STABILITY
MONDAY WITH TIGHT GRADIENT RESULTING IN CONTINUED MARGINAL GALE
FORCE GUSTS FOR ALL BUT WHITEFISH/ST MARYS RIVER. WENT AHEAD AND
ISSUED A GALE WATCH. HIGHER PRESSURE AND LIGHTER WINDS BY TUESDAY
WITH HIGH PRESSURE SETTLING IN. SMD

&&

.AVIATION.../ISSUED AT 751 PM/...VALID FOR 00Z TAFS

WAVES OF SHOWERS AND THUNDERSTORMS (SOME STORMS STRONG TO SEVERE)
WILL CONTINUE TO IMPACT ALL TAF SITES THROUGH 09Z AHEAD OF A STRONG
SURFACE LOW AND COLD FRONT. PLN AND TVC WILL SEE A BRIEF BREAK IN
THE ACTION UNTIL AROUND 02Z WHEN ANOTHER WAVE OF STORMS ARRIVES. APN
WILL SEE A BREAK BETWEEN 02Z AND 04Z...WITH THAT SECOND WAVE
ARRIVING THEREAFTER. HAVE NOT INCLUDED ANY SEVERE THUNDERSTORM
ELEMENTS IN THE TAFS AS SEVERE STORMS WILL BE ISOLATED...THUS WILL
NEED TO MONITOR CLOSELY THROUGHOUT THE NIGHT. LOW LEVEL WIND SHEAR
WILL CONTINUE THRU AROUND 09Z AS WELL DUE TO VERY STRONG FLOW ALOFT
AHEAD OF THE APPROACHING COLD FRONT. VERY GUSTY WINDS WILL DEVELOP
IN THE WAKE OF THIS FRONT ON MONDAY...WITH GUSTS TO 30 KNOTS
LIKELY...WHILE CEILINGS LOWER BACK TO MVFR AND NMRS SHOWERS DEVELOP
WITHIN DEEP WRAP AROUND MOISTURE ON THE BACKSIDE OF THE LOW.

RUNYAN

&&

.HYDROLOGY.../ISSUED AT 1012 PM/

RIVERS CONTINUE TO RISE IN SPOTS THANKS TO WAVES OF HEAVIER RAINFALL
OVER THE PAST 24 HRS...COMBINED WITH RECENT PRECIP AND SNOWMELT OVER
THE PAST 2 WEEKS (SATURATED SOILS). LATEST FORECAST SHOWS RIFLE
RIVER NEAR STERLING RISING TO JUST ABOVE FLOOD STAGE EARLY MONDAY
MORNING...THUS HAVE ISSUED A FLOOD WARNING. ELSEWHERE...HEALTHY
RISES NOTED ON THE PINE RIVER NEAR RUDYARD (NEARLY 5 FEET TODAY
ALONE)...BUT SHOULD STAY BELOW FLOOD STAGE GIVEN EXPECTED QPF
OVERNIGHT. ELSEWHERE...WILL CONTINUE TO MENTION POSSIBILITY OF SHARP
RISES IN THE HWO THE NEXT FEW DAYS.

LAWRENCE/RUNYAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT FOR
     LHZ345>349.
LM...GALE WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT FOR
     LMZ323-341-342-344>346.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LSZ321.

&&
Hazardous weather outlook, Apr 10, 7:21 PM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
721 PM EDT SUN APR 10 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
721 PM EDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO IMPACT NORTHERN MICHIGAN THROUGH 4
AM. SOME SEVERE STORM ARE EXPECTED...PRODUCING DAMAGING WIND GUSTS
TO 70 MPH...LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER AND
ISOLATED TORNADOES. SEE ONGOING WATCHES AND ANY WARNINGS THAT ARE
ISSUED FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WIND GUSTS ARE POSSIBLE MONDAY ACROSS PORTIONS OF THE
NEARSHORE WATERS SURROUNDING EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. PLEASE SEE THE LATEST NEARSHORE FORECASTS FOR ADDITIONAL
INFORMATION.

IN ADDITION...RECENT HEAVY RAIN WILL LEAD TO RISES ON AREA STREAMS
AND RIVERS...AND ADDITIONAL HEAVY RAIN FROM ANY THUNDERSTORMS MAY
CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE TONIGHT. IN ADDITION...REPORTS OF HEAVY
RAIN WOULD BE APPRECIATED.

LAWRENCE/RUNYAN

In the hours before

Local storm report, Apr 10, 8:53 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
853 PM EDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND GST     1 N MANISTEE            44.26N 86.33W
04/10/2011  E80.00 MPH       MANISTEE           MI   NWS STORM SURVEY

            LOCALIZED DAMAGE IN A 1 SQUARE MILE AREA ON THE NORTH
            SIDE OF DOWNTOWN MANISTEE. POLE BUILDING
            DESTROYED...SHINGLE DAMAGE AND TREE DAMAGE ON MONROE
            STREET. ROOF AND OVERHEAD DOOR DAMAGE TO SEVERAL
            COMMERCIAL BUILDINGS AROUND GLOCHESKI DRIVE AND
            WASHINGTON STREET. NWS STORM SURVEY ESTIMATED MAX WINDS
            OF 80 MPH.

0630 AM     TSTM WND GST     LAKE CITY               44.33N 85.21W
04/10/2011  E90.00 MPH       MISSAUKEE          MI   NWS STORM SURVEY

            NUMEROUS TREES DOWN AND POWERLINE DAMAGE FROM THE SOUTH
            SIDE OF LAKE MISSAUKEE AROUND GOLDENROD ROAD...NORTHEAST
            TOWARD SOUTH MOREY ROAD AT THE INTERSECTION OF M-55/M-66.
            LARGE PINE TREES UPROOTED AND SNAPPED OFF AT MID TRUNK
            APPROXIMATELY 15 TO 30 FEET ABOVE THE GROUND. NWS STORM
            SURVEY ESTIMATED MAX WINDS OF 90 MPH.

&&

JKEYSOR
Local storm report, Apr 10, 8:55 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
855 PM EDT SUN APR 10 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             OSCODA                  44.42N  83.33W
04/10/2011  M0.25 INCH       IOSCO              MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100338

JSL
Local storm report, Apr 10, 9:01 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
901 PM EDT SUN APR 10 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             HUBBARD LAKE            44.80N  83.59W
04/10/2011  M0.50 INCH       ALCONA             MI   AMATEUR RADIO

&&

EVENT NUMBER APX1100339

JSL
Local storm report, Apr 10, 10:11 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1011 PM EDT SUN APR 10 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 W MAPLE CITY          44.85N  85.90W
04/10/2011  M0.88 INCH       LEELANAU           MI   TRAINED SPOTTER

0645 PM     HAIL             MAPLE CITY              44.85N  85.87W
04/10/2011  M1.00 INCH       LEELANAU           MI   TRAINED SPOTTER

0645 PM     HAIL             10 WNW MAPLE CITY       44.90N  86.06W
04/10/2011  M0.70 INCH       LEELANAU           MI   TRAINED SPOTTER

0645 PM     HAIL             1 N MAPLE CITY          44.86N  85.87W
04/10/2011  M0.70 INCH       LEELANAU           MI   BROADCAST MEDIA

0647 PM     HAIL             MAPLE CITY              44.85N  85.87W
04/10/2011  M1.00 INCH       LEELANAU           MI   TRAINED SPOTTER

0740 PM     HAIL             LEWISTON                44.88N  84.32W
04/10/2011  M0.88 INCH       MONTMORENCY        MI   PUBLIC

0743 PM     TSTM WND GST     4 W ATLANTA             45.00N  84.22W
04/10/2011  E50 MPH          MONTMORENCY        MI   TRAINED SPOTTER

0757 PM     HAIL             GRAYLING                44.66N  84.71W
04/10/2011  M1.00 INCH       CRAWFORD           MI   TRAINED SPOTTER

0815 PM     HAIL             7 E GRAYLING            44.66N  84.57W
04/10/2011  M0.75 INCH       CRAWFORD           MI   AMATEUR RADIO

0817 PM     HAIL             HUBBARD LAKE            44.80N  83.59W
04/10/2011  M0.62 INCH       ALCONA             MI   TRAINED SPOTTER

0825 PM     HAIL             3 N LINCOLN             44.73N  83.41W
04/10/2011  M1.00 INCH       ALCONA             MI   TRAINED SPOTTER

            HAIL COVERED THE GROUND

0825 PM     HAIL             8 E GRAYLING            44.66N  84.55W
04/10/2011  M0.88 INCH       CRAWFORD           MI   TRAINED SPOTTER

0830 PM     HAIL             HUBBARD LAKE            44.80N  83.59W
04/10/2011  M0.50 INCH       ALCONA             MI   AMATEUR RADIO

0853 PM     HAIL             OSCODA                  44.42N  83.33W
04/10/2011  M0.25 INCH       IOSCO              MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100329 APX1100326 APX1100327 APX1100330 APX1100328
APX1100332 APX1100331 APX1100333 APX1100337 APX1100334 APX1100335
APX1100336 APX1100339 APX1100338

JZ
Local storm report, Apr 11, 12:23 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1223 AM EDT MON APR 11 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     MANISTEE                44.24N  86.33W
04/11/2011  M49 MPH          MANISTEE           MI   AWOS

&&

EVENT NUMBER APX1100340

JZ
Special weather statement, Apr 11, 12:29 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1229 AM EDT MON APR 11 2011

MIZ021-026-027-032-033-110515-
ANTRIM MI-GRAND TRAVERSE MI-KALKASKA MI-MISSAUKEE MI-WEXFORD MI-
1229 AM EDT MON APR 11 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREILICKVILLE TO
GRAWN TO KARLIN TO 5 MILES NORTHWEST OF MESICK...AND MOVING EAST AT
60 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  KALKASKA...
  MESICK...
  BUCKLEY...
  SHERMAN...
  SPIDER LAKE...
  KINGSLEY...
  WILLIAMSBURG...
  BARKER CREEK...
  RAPID CITY...
  MANTON...
  FIFE LAKE...
  SOUTH BOARDMAN...
  ANTRIM...
  DARRAGH...
  MOREY...
  SIGMA...
  SHARON...
  BEAR LAKE...
  MOORESTOWN...
  BATES...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:07 PM EDTTornado WarningAPXAlcona38 min
Apr 10, 8:13 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena32 min
Apr 10, 8:36 PM EDTRiver Flood WarningAPXArenac35 hr
Apr 10, 10:20 PM EDTSpecial Marine WarningAPX25 min
Apr 10, 11:01 PM EDTSpecial Marine WarningAPX59 min
Apr 10, 11:57 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee34 min
Apr 11, 12:00 AM EDTSpecial Marine WarningAPX15 min
Apr 11, 3:03 AM EDTGale WarningAPX19 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.